Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 140, NWS Bismarck, ND

July 17, 2011Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2011, 12:44 PM CDT for Wells County, North Dakota. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2011, 12:44 PM CDT (17:44 UTC)
Expired
Jul 17, 2011, 1:00 PM CDT
In force
16 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Wells County, ND

What was reported inside it

TimeReportWhereRemark
Jul 17, 12:45 PM CDTHAIL 1.75Bremen, NDREPORT RELAYED BY THE MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 9:58 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4227 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
37.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

746 
WUUS53 KBIS 171744
SVRBIS
NDC103-171800-
/O.NEW.KBIS.SV.W.0140.110717T1744Z-110717T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1244 PM CDT SUN JUL 17 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 100 PM CDT

* AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BREMEN...OR 33 MILES SOUTHWEST OF DEVILS
  LAKE...AND MOVING EAST AT 25 MPH.

  AT 1228 PM CDT...GOLFBALL SIZE HAIL WAS REPORTED IN HEIMDAL. 

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN WELLS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4771 9950 4785 9950 4785 9930 4784 9929
      4769 9928 4769 9929
TIME...MOT...LOC 1743Z 272DEG 21KT 4779 9936
WIND...HAIL <50MPH 1.75IN

$$

TM/AYD
2 follow-up statements
663 
WWUS53 KBIS 171756
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1256 PM CDT SUN JUL 17 2011

NDC103-171800-
/O.CON.KBIS.SV.W.0140.000000T0000Z-110717T1800Z/
WELLS ND-
1256 PM CDT SUN JUL 17 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WELLS COUNTY UNTIL 100 PM CDT...

AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS
STORM WAS LOCATED 6 MILES NORTHEAST OF BREMEN...OR 29 MILES SOUTHWEST
OF DEVILS LAKE...MOVING EAST AT 25 MPH.

IN ADDITION...AT 1245 PM CDT...GOLFBALL SIZE HAIL WAS REPORTED IN 
BREMEN WITH THIS STORM.

LAT...LON 4770 9939 4785 9940 4785 9930 4784 9929
      4769 9928 4769 9929
TIME...MOT...LOC 1755Z 272DEG 21KT 4779 9926
WIND...HAIL <50MPH 1.75IN

$$

TM
222 
WWUS53 KBIS 171800
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
100 PM CDT SUN JUL 17 2011

NDC103-171810-
/O.EXP.KBIS.SV.W.0140.000000T0000Z-110717T1800Z/
WELLS ND-
100 PM CDT SUN JUL 17 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WELLS COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4770 9939 4785 9940 4785 9930 4784 9929
      4769 9928 4769 9929
TIME...MOT...LOC 1756Z 272DEG 21KT 4779 9925

$$

TM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:32 AM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 17, 9:32 AM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
932 AM CDT SUN JUL 17 2011

.UPDATE...UPDATE FOR THUNDERSTORMS NORTH CENTRAL.

&&

.DISCUSSION...UPDATE FOR LINE OF THUNDERSTORMS MOVING THROUGH
NORTH CENTRAL NORTH DAKOTA BEFORE NOON WITH THE POTENTIAL FOR
SMALL HAIL AND HEAVY RAIN. OTHERWISE REMAINDER OF FORECAST LOOKS
GOOD.

&&

.AVIATION...THUINDERSTORSM IMPACTING KMOT WITH BRIEF IIFR CIGS AND
VSBYS IN HEAVY RAIN...SOME GUSTY WINDS TO 30KTS THROUGH 16Z.
OTHERWISE FOG/LIFR IFR CIGS AT KDIK/KJMS WILL LIFT TO VFR AFTER
16Z. VFR AT ALL SITES AFTER 16Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 10 PM CDT /9 PM MDT/ TUESDAY FOR
NDZ011>013-019>023-025-034>037-042-045>048-050-051.

&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 17, 3:39 AM CDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
339 AM CDT SUN JUL 17 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-180845-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
339 AM CDT SUN JUL 17 2011 /239 AM MDT SUN JUL 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT INTO TUESDAY EVENING
FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA. HEAT INDEX VALUES
OF 100 TO 110 ARE EXPECTED EACH DAY DURING THIS PERIOD. THE LATEST
INFORMATION CAN BE FOUND IN THE BISNPWBIS PRODUCT.

THERE IS A CHANCE OF THUNDERSTORMS FROM EARLY THIS SUNDAY
MORNING INTO THIS EVENING. A FEW STORMS MAY BECOME STRONG TO
SEVERE. THE MAIN THREATS THIS AFTERNOON AND EVENING WILL BE LARGE
HAIL...GUSTY WINDS...HEAVY RAIN...AND POSSIBLE ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT INTO TUESDAY EVENING.
THE LATEST INFORMATION CAN BE FOUND IN THE BISNPWBIS PRODUCT.

CHANCES FOR THUNDERSTORMS ARE FORECAST THROUGH FRIDAY. STRONG TO
SEVERE STORMS WILL REMAIN A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND
HEAVY RAIN REPORTS.

HEINERT

In the hours before

Local storm report, Jul 17, 11:09 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1109 AM CDT SUN JUL 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     HAIL             BALFOUR                 47.95N 100.54W
07/17/2011  E2.75 INCH       MCHENRY            ND   PUBLIC

            REPORT RELAYED BY THE MEDIA.

&&

PAYD
Local storm report, Jul 17, 11:13 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1113 AM CDT SUN JUL 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     HAIL             BALFOUR                 47.95N 100.54W
07/17/2011  E2.75 INCH       MCHENRY            ND   PUBLIC

            ALSO REPORTS HEAVY RAIN. LARGE HAIL ENDED AT 1110 AM CDT.
            ESTIMATED WINDS AT 50-60 MPH WITH NO VISIBLE DAMAGE FROM
            HIS HOME.

&&

SCHECK
Local storm report, Jul 17, 11:59 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1159 AM CDT SUN JUL 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     TORNADO          3 N HARVEY              47.81N 99.94W
07/17/2011                   WELLS              ND   PUBLIC

            BRIEF TOUCHDOWN 3 N OF HARVEY BY GOOSE LAKE. REPORT
            RELAYED BY THE MEDIA.

&&

PAYD
Local storm report, Jul 17, 12:19 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1219 PM CDT SUN JUL 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     HAIL             4 N HEIMDAL             47.85N 99.65W
07/17/2011  E0.88 INCH       WELLS              ND   PUBLIC

            REPORT RELAYED BY THE MEDIA.

&&

PAYD
Local storm report, Jul 17, 12:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1222 PM CDT SUN JUL 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     HAIL             1 NW HEIMDAL            47.80N 99.66W
07/17/2011  E1.75 INCH       WELLS              ND   PUBLIC

            REPORT RELAYED BY THE MEDIA.

&&

PAYD
Local storm report, Jul 17, 12:37 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1237 PM CDT SUN JUL 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     HAIL             HEIMDAL                 47.79N 99.65W
07/17/2011  E1.75 INCH       WELLS              ND   TRAINED SPOTTER

&&

PAYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:20 PM CDTFlash Flood WarningBISFoster, Wells6 hr
Jul 16, 7:25 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons65 min
Jul 16, 7:36 PM CDTTornado WarningBISWells24 min
Jul 16, 8:00 PM CDTTornado WarningBISWells45 min
Jul 16, 8:13 PM CDTTornado WarningBISEmmons32 min
Jul 16, 8:44 PM CDTTornado WarningBISWells46 min
Jul 16, 8:59 PM CDTTornado WarningBISKidder31 min
Jul 16, 9:30 PM CDTTornado WarningBISKidder, Stutsman, Wells45 min
Jul 16, 9:38 PM CDTFlash Flood WarningBISFoster, Stutsman4 hr
Jul 16, 9:44 PM CDTTornado WarningBISEmmons31 min
Jul 17, 1:31 AM CDTAreal Flood WarningBISFoster, Stutsman, Wells18 hr
Jul 17, 9:40 AM CDTSevere Thunderstorm WarningBISWard50 min
Jul 17, 9:54 AM CDTTornado WarningBISWard36 min
Jul 17, 10:13 AM CDTSevere Thunderstorm WarningBISMcHenry, Ward47 min
Jul 17, 10:25 AM CDTTornado WarningBISMcHenry, McLean, Sheridan, Ward35 min
Jul 17, 10:57 AM CDTTornado WarningBISMcHenry, McLean, Pierce, Sheridan33 min
Jul 17, 11:26 AM CDTTornado WarningBISMcHenry, Pierce, Sheridan, Wells49 min
Jul 17, 11:29 AM CDTRiver Flood WarningBISWard9 days
Jul 17, 12:13 PM CDTTornado WarningBISWells32 min
Jul 17, 1:11 PM CDTTornado WarningBISFoster64 min
Jul 17, 2:11 PM CDTTornado WarningBISFoster, Stutsman49 min
Jul 17, 2:33 PM CDTFlash Flood WarningBISFoster6 hr
Jul 17, 3:31 PM CDTTornado WarningBISKidder, Stutsman29 min
Jul 17, 3:58 PM CDTTornado WarningBISKidder, Stutsman32 min
Jul 17, 4:29 PM CDTTornado WarningBISStutsman46 min
Jul 17, 4:44 PM CDTFlash Flood WarningBISStutsman3 hr
Jul 17, 5:13 PM CDTTornado WarningBISLaMoure, Stutsman47 min
Jul 17, 6:02 PM CDTTornado WarningBISLaMoure43 min
Jul 17, 6:28 PM CDTTornado WarningBISDickey62 min
Jul 17, 6:45 PM CDTTornado WarningBISLaMoure30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.